The Opioid Epidemic in Arkansas
The opioid epidemic is having a big impact on Arkansas. It is devastating families and decimating communities. Something must be done. Rainwater, Holt & Sexton is proud to be working with the Arkansas Association of Counties and the Arkansas Municipal League on a one of kind lawsuit against opioid manufacturers to force them to clean up the problem they created. Although it doesn’t stop the deaths from happening, there are things Arkansans must do as well to help curb the opioid related deaths. Kirk Lane, the Arkansas Drug Director, had his video made to explain all that we can do, even what addicts can do to help stop opioid related deaths.
In the US 116 people die every day from opioid related drug overdoses. In 2016 there were 169 opioid related overdose deaths in Arkansas alone. The average age of those who die of a drug overdose is just 43 compared to the average lifespan of 71. That means that drug overdoses shorten many peoples life’s by almost three decades. Fatal overdoses have increased in Arkansas by roughly 300% over the last 18 years, in that same period opioid sales quadrupled. The state has the second highest opioid prescribing rate in the nation. More prescriptions are filled in Arkansas each year than there are people. The opioid epidemic is destroying families and communities nationwide and close to home. Something has to be done.
So what can you do to help someone who is overdosing? Don’t run. Call 911. You won’t get in trouble and you can’t be arrested for simple possession if you call 911 about an overdose. You are protected by the Arkansas Joshua-Ashley Pauley 911 Good Samaritan Law. The law provides immunity from arrest, charge and prosecution for simple possession for those who seek medical assistance for others who are overdosing. Be a good Samaritan, it’s simple.
First know the signs of an overdose. If you see someone with these symptoms call 911 immediately.
- Confused, or slow to respond
- Slow or shallow breathing
- Extreme sleepiness or cannot be awakened
- Nausea and vomiting
- Pinpoint pupils
- Blue or purple fingernails or lips
Tell the operator someone is overdosing and give the address. Don’t let them become another statistic. You could save someone’s life. Don’t run. Call 911.